Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS Wichita, KS

May 8, 2009Allen County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2009, 5:59 AM CDT for Allen County, Neosho County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 5:59 AM CDT (10:59 UTC)
Expired
May 8, 2009, 7:00 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Allen County, KS, Neosho County, KS

The radar

The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:48 AM CDTTSTM WND GST 64Chanute Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:02 AM CDTSevere Thunderstorm Watch PDSSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1877 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 081059
SVRICT
KSC001-133-081200-
/O.NEW.KICT.SV.W.0113.090508T1059Z-090508T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
559 AM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS.
  ALLEN COUNTY IN SOUTHEAST KANSAS.

* UNTIL 700 AM CDT.

* AT 558 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DESTRUCTIVE WINDS OF 80 TO 90 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES WEST OF PETROLIA
  TO 18 MILES WEST OF CHANUTE AIRPORT TO 32 MILES WEST OF THAYER...
  AND MOVING EAST AT 55 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BASSETT...CHANUTE...EARLTON...ELSMORE...ERIE...GALESBURG...GAS...
  HUMBOLDT...IOLA...LA HARPE...MILDRED...MORAN...PETROLIA...
  SAVONBURG...ST. PAUL...STARK...THAYER...SOUTH MOUND...CHANUTE
  AIRPORT...IOLA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS LINE OF STORMS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3738 9508 3738 9552 3773 9552 3805 9551
      3804 9507
TIME...MOT...LOC 1059Z 273DEG 48KT 3782 9585 3763 9579
          3733 9601

$$

KRC
5 follow-up statements
000 
WWUS53 KICT 081114
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
614 AM CDT FRI MAY 8 2009

KSC001-133-081200-
/O.CON.KICT.SV.W.0113.000000T0000Z-090508T1200Z/
ALLEN KS-NEOSHO KS-
614 AM CDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEOSHO AND
ALLEN COUNTIES UNTIL 700 AM CDT...

AT 614 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS OF 80 TO 90 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
PETROLIA TO EARLTON TO 20 MILES SOUTHWEST OF THAYER...MOVING EAST AT
55 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR CHANUTE BY 620 AM CDT.
  NEAR HUMBOLDT BY 625 AM CDT.
  NEAR GALESBURG BY 630 AM CDT.
  NEAR ERIE BY 635 AM CDT.
  NEAR ST. PAUL BY 640 AM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT CHANUTE AIRPORT...EARLTON...
PETROLIA...IOLA AIRPORT...STARK...ELSMORE...SOUTH MOUND AND
SAVONBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. FOR YOUR PROTECTION MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3738 9508 3738 9552 3773 9552 3805 9551
      3804 9507
TIME...MOT...LOC 1114Z 273DEG 48KT 3780 9559 3761 9554
          3731 9576

$$

KRC
000 
WWUS53 KICT 081125
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
625 AM CDT FRI MAY 8 2009

KSC001-133-081200-
/O.CON.KICT.SV.W.0113.000000T0000Z-090508T1200Z/
ALLEN KS-NEOSHO KS-
625 AM CDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEOSHO AND
ALLEN COUNTIES UNTIL 700 AM CDT...

AT 624 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS OF 80 TO 90 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HUMBOLDT TO ERIE TO
14 MILES SOUTH OF THAYER...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR ERIE BY 630 AM CDT.
  NEAR ST. PAUL BY 635 AM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT STARK...SOUTH MOUND...
SAVONBURG AND ELSMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. FOR YOUR PROTECTION MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3738 9508 3738 9552 3773 9552 3805 9551
      3804 9507
TIME...MOT...LOC 1125Z 272DEG 39KT 3777 9536 3759 9528
          3729 9550

$$

KRC
000 
WWUS53 KICT 081139
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
639 AM CDT FRI MAY 8 2009

KSC001-133-081200-
/O.CON.KICT.SV.W.0113.000000T0000Z-090508T1200Z/
ALLEN KS-NEOSHO KS-
639 AM CDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEOSHO AND
ALLEN COUNTIES UNTIL 700 AM CDT...

AT 638 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS OF 80 TO 90 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SAVONBURG TO 6 MILES
NORTHEAST OF ST. PAUL TO 12 MILES SOUTHWEST OF SOUTH MOUND...MOVING
EAST AT 45 MPH.

THESE DANGEROUS STORMS WILL AFFECT MAINLY RURAL AREAS OF ALLEN AND
NEOSHO COUNTIES...INCLUDING STARK...SOUTH MOUND...ST. PAUL...
SAVONBURG AND ELSMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. FOR YOUR PROTECTION MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3738 9552 3768 9531 3804 9550 3804 9507
      3738 9508
TIME...MOT...LOC 1139Z 272DEG 39KT 3776 9516 3758 9508
          3728 9531

$$

KRC
000 
WWUS53 KICT 081150
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
650 AM CDT FRI MAY 8 2009

KSC001-081201-
/O.CAN.KICT.SV.W.0113.000000T0000Z-090508T1200Z/
ALLEN KS-
650 AM CDT FRI MAY 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR ALLEN COUNTY HAS BEEN
CANCELLED...

AT 651 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3738 9530 3773 9510 3773 9508 3772 9508
      3738 9508
TIME...MOT...LOC 1151Z 272DEG 39KT 3775 9500 3757 9492
          3727 9516

$$

KSC133-081200-
/O.CON.KICT.SV.W.0113.000000T0000Z-090508T1200Z/
NEOSHO KS-
650 AM CDT FRI MAY 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN NEOSHO
COUNTY UNTIL 700 AM CDT...

AT 651 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS OF 80 TO 90 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF
ST. PAUL TO 14 MILES EAST OF ST. PAUL TO 12 MILES SOUTH OF SOUTH
MOUND...MOVING EAST AT 45 MPH.

THESE DANGEROUS STORMS WILL AFFECT MAINLY RURAL AREAS OF EASTERN
NEOSHO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. FOR YOUR PROTECTION MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3738 9530 3773 9510 3773 9508 3772 9508
      3738 9508
TIME...MOT...LOC 1151Z 272DEG 39KT 3775 9500 3757 9492
          3727 9516

$$

KRC
000 
WWUS53 KICT 081152 RRA
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
652 AM CDT FRI MAY 8 2009

KSC133-081203-
/O.EXP.KICT.SV.W.0113.000000T0000Z-090508T1200Z/
NEOSHO KS-
652 AM CDT FRI MAY 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEOSHO COUNTY WILL
EXPIRE AT 700 AM CDT...

AT 652 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3738 9530 3773 9510 3773 9508 3772 9508
      3738 9508
TIME...MOT...LOC 1153Z 272DEG 39KT 3774 9497 3756 9489
          3726 9513

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:24 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 8, 3:24 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CDT FRI MAY 8 2009

.SYNOPSIS...
EVOLVING LINE OF STRONG/SEVERE TSRA OVER WRN KS SPREADING SE TOWARD WRN
PERIPHERY OF KICT COUNTRY EARLY THIS MORNING ALONG SE-MOVING COLD FRONT.
AT 3 AM CDT THE EXPANDING LINE OF CONVECTION CURVED FROM NEAR KDDC TO
JUST N OF KHUT. THE EXPANDING LINE OF CONVECTION WILL GREATLY INTENSIFY
AS IT VENTURES TOWARD REGION OF GREATEST INSTABILITY RESIDING OVER SW KS
& NW OK WHERE MUCAPES OF 3,000-5,000 J/KG & ULTRA HIGH OCTANE SFC-850MB
MOISTURE EXISTS.

.DISCUSSION...
TODAY & TONIGHT:
NO DOUBT PRIMARY FORECAST CONCERN IS SIGNIFICANT SEVERE CONVECTIVE TSRA
...ESPECIALLY EARLY THIS MORNING OVER SC KS WHERE CLOSER PROXIMITY TO
AFORE-MENTIONED INSTABILITY & WHERE BETTER ALIGNED TO STRENGTHENING LOW
LEVEL JET. THE LATTER FEATURE...WHICH HAD REACHED 60-70 KTS OVER WRN OK
PER VICI OK PROFILER...WILL CONTINUE TO INJECT ULTRA-HIGH OCTANE SFC TO
850MB FUEL NE OVER SC KS THROUGH DAYBREAK. AS SUCH MAGNITUDE OF
SEVERITY TO INCREASE CONSIDERABLY WITH BOTH VERY LARGE HAIL AND DAMAGING
WINDS OF 70-80 MPH POSSIBLE. AS PARENT MID-UPR SHORTWAVE SPRINTS E
ACROSS NEBRASKA/SD...THE COLD FRONT WILL SURGE SE ACROSS SE KS WHERE
FLASH FLOODING BECOMES AN INCREASING CONCERN IN ADDITION TO DAMAGING
WINDS AS MCS EVOLVES. PRECIPITABLE WATERS SOME 150-200% OF NORMAL ARE
PROGGED OVER SE KS THIS MORNING & AS SUCH WILL KEEP FLASH FLOOD WATCH
IN EFFECT FOR MOST OF SE KS TIL 12N. AS THE AFORE-MENTIONED MID-LEVEL
SHORT WAVE SPRINTS E ACROSS MID-UPR MS VALLEY...THE COLD FRONT SHOULD BE
FORCED SUFFICIENTLY S/SE ACROSS OK TO ALLOW TSRA TO END IN NW-SE MANNER
OVER SC & SE KS EARLY THIS EVENING.

THIS WEEKEND:
GENERALLY UNSEASONABLY COOL WEATHER SLATED FOR ALL AREAS AS WEAK HIGH
PRESSURE SPREADS SE ACROSS KS. A FEW SHRA/ISOLATED TSRA MAY REDEVELOP
OVER NW KS AS ISENTROPIC ASCENT INCREASES & DEEPENS IN RESPONSE TO
NEXT BUT FAIRLY BROAD MID-LEVEL TROF VENTURES SE OVER CO. THESE SHRA
WILL SPREAD E ACROSS PRIMARILY CENTRAL KS LATE SAT NIGHT & EARLY SUN.

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS/VSBYS WILL DEVELOP OVERNIGHT ACROSS MUCH OF THE AREA.
STRONG TO SEVERE CONVECTION WILL ALSO DEVELOP BETWEEN 06Z-09Z
ACROSS WEST CENTRAL INTO PARTS OF SOUTHWEST AND SOUTH CENTRAL
KANSAS. SCATTERED SUPERCELL STORMS ARE INITIALLY EXPECTED WITH
VERY LARGE HAIL POSSIBLE AND LOCALLY DAMAGING WIND GUSTS. THE
CONVECTION IS THEN EXPECTED TO EXPAND INTO A LARGER MESOSCALE
CONVECTIVE COMPLEX TOWARD 12Z...AS IT MOVES FROM SOUTH CENTRAL
INTO PARTS OF SOUTHEAST KANSAS AND NORTHERN OKLAHOMA. PERIODS OF
IFR CONDITIONS ARE EXPECTED WITH THE CONVECTION ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS THROUGH EARLY FRIDAY MORNING. WILL
CONTINUE TO SHOW A TEMPO GROUP WITH HAIL AND STRONG WIND GUSTS AT
KICT/KHUT AND KCNU WHEN WE BELIEVE THE HIGHEST PROBABILITY OF THE
CONVECTION WILL AFFECT THE AREA. RELATIVELY SMALLER CHANCES FOR
STORMS ACROSS CENTRAL KANSAS...HOWEVER WILL SHOW A BRIEF TEMPO
PERIOD AS WELL. A GENERAL IMPROVEMENT TO VFR IS EXPECTED ACROSS
MOST AREAS EXCEPT SOUTHEAST KANSAS BY FRIDAY AFTERNOON...WITH VFR
ALL AREAS BY FRIDAY EVENING.

KED

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  53  70  49 /  70  20   0  20
HUTCHINSON      74  51  69  49 /  70  10   0  20
NEWTON          74  52  70  49 /  70  20   0  20
ELDORADO        75  53  70  49 /  70  20   0  10
WINFIELD-KWLD   76  54  70  49 /  70  30  10  10
RUSSELL         73  48  69  48 /  60   0   0  20
GREAT BEND      74  49  69  49 /  60  10   0  20
SALINA          73  50  69  48 /  70   0   0  20
MCPHERSON       74  51  69  49 /  70  10   0  20
COFFEYVILLE     76  55  70  48 /  80  40  10  10
CHANUTE         74  54  70  48 /  80  30  10  10
IOLA            74  54  69  48 /  80  30   0  10
PARSONS-KPPF    75  55  70  48 /  80  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR KSZ093>096-098>100.

&&
Hazardous weather outlook, May 8, 4:18 AM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT FRI MAY 8 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
418 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING 2 INCH
DIAMETER HAIL...60 TO 70 MPH WINDS...AND VERY HEAVY RAINS...WILL
CONTINUE OVER PRIMARILY SOUTH-CENTRAL AND SOUTHEAST KANSAS THIS
MORNING. FLASH FLOODING IS POSSIBLE OVER MOST OF SOUTHEAST KANSAS
THROUGH 12 NOON WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT. SOME
THUNDERSTORMS ARE POSSIBLE OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS
TONIGHT...IN THE WAKE OF A COLD FRONT MOVING SOUTHEAST ACROSS
OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A BRIEF INTERMISSION ON SATURDAY...SCATTERED THUNDERSTORMS
WILL RETURN TO MUCH OF CENTRAL AND SOUTH-CENTRAL KANSAS SATURDAY
NIGHT AND SPREAD OVER SOUTHEAST KANSAS ON SUNDAY. HOWEVER...NONE
OF THIS ACTIVITY SHOULD BE STRONG OR SEVERE.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS ACROSS THE REGION MONDAY
NIGHT...AS WELL AS FROM WEDNESDAY THROUGH THURSDAY. THIS ACTIVITY
SHOULD BE NEITHER STRONG NOR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS MORNING IN
SOUTH-CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, May 8, 5:38 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
538 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     TSTM WND GST     9 W EUREKA              37.82N 96.45W
05/08/2009  E80 MPH          GREENWOOD          KS   LAW ENFORCEMENT

            DEPUTY REPORTED ESTIMATES OF 80 MPH WINDS...ALSO HAVE
            MARBLE SIZED HAIL.

&&

JMB
Local storm report, May 8, 5:39 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     BENTON                  37.79N 97.11W
05/08/2009                   BUTLER             KS   EMERGENCY MNGR

            MANY REPORTS OF DAMAGE BETWEEN BENTON AND TOWANDA WITH
            LARGE TREES DOWN AND SOME DAMAGE TO HOMES.

&&

JMB
Local storm report, May 8, 5:42 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     FLOOD            FREDONIA                37.53N 95.82W
05/08/2009                   WILSON             KS   EMERGENCY MNGR

            STREET FLOODING IN THE CITY OF FREDONIA.

&&

JMB
Local storm report, May 8, 5:46 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
546 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND GST     GEUDA SPRINGS           37.11N 97.15W
05/08/2009  E50 MPH          SUMNER             KS   EMERGENCY MNGR

&&

ELDER
Local storm report, May 8, 5:52 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
552 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 AM     FLOOD            MADISON                 38.13N 96.14W
05/08/2009                   GREENWOOD          KS   CO-OP OBSERVER

            STREET FLOODING OCCURRING

&&

ELDER
Local storm report, May 8, 5:54 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
554 AM CDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     HEAVY RAIN       COTTONWOOD FALLS        38.37N 96.54W
05/08/2009  M3.07 INCH       CHASE              KS   BROADCAST MEDIA

            3.07 INCHES OF RAIN SINCE MIDNIGHT AT THE FLINT HILLS
            ELEMENTARY VIA THE KSN WEATHERLAB NETWORK.

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:19 AM CDTSevere Thunderstorm WarningICTBarton41 min
May 8, 3:12 AM CDTSevere Thunderstorm WarningICTRice41 min
May 8, 3:27 AM CDTAreal Flood WarningICTBarton, Ellsworth, McPherson, Marion, Rice6 hr
May 8, 3:52 AM CDTAreal Flood WarningICTReno3 hr
May 8, 3:54 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno46 min
May 8, 3:57 AM CDTSevere Thunderstorm WarningICTSedgwick63 min
May 8, 4:02 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood58 min
May 8, 4:09 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk66 min
May 8, 4:18 AM CDTSevere Thunderstorm WarningICTReno26 min
May 8, 4:34 AM CDTSevere Thunderstorm WarningICTButler, Greenwood56 min
May 8, 4:36 AM CDTSevere Thunderstorm WarningICTElk, Greenwood32 min
May 8, 4:38 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick37 min
May 8, 4:54 AM CDTSevere Thunderstorm WarningICTButler36 min
May 8, 4:58 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson, Woodson28 min
May 8, 5:20 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood55 min
May 8, 5:39 AM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson66 min
May 8, 5:45 AM CDTSevere Thunderstorm WarningICTNeosho45 min
May 8, 5:53 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery, Sumner, Wilson52 min
May 8, 6:08 AM CDTSevere Thunderstorm WarningICTChautauqua, Labette, Montgomery67 min
May 8, 6:14 AM CDTFlash Flood WarningICTButler, Chase, Greenwood, Marion6 hr
May 8, 6:48 AM CDTAreal Flood WarningICTChautauqua, Labette, Montgomery79 min
May 8, 6:48 AM CDTFlash Flood WarningICTAllen, Neosho, Wilson, Woodson5 hr
May 8, 7:07 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho21 min
May 8, 7:52 AM CDTRiver Flood WarningICTMarion30 hr
May 8, 7:52 AM CDTRiver Flood WarningICTChase62 hr
May 8, 7:52 AM CDTRiver Flood WarningICTChase, Lyon72 hr
May 8, 8:15 AM CDTRiver Flood WarningICTAllen, Neosho55 hr
May 8, 8:15 AM CDTRiver Flood WarningICTNeosho3 days
May 8, 8:15 AM CDTRiver Flood WarningICTLabette, Neosho4 days
May 8, 8:15 AM CDTRiver Flood WarningICTLabette4 days
May 8, 8:29 AM CDTRiver Flood WarningICTWilson6 hr
May 8, 8:29 AM CDTRiver Flood WarningICTMontgomery, Wilson13 hr
May 8, 8:37 AM CDTRiver Flood WarningICTButler37 hr
May 8, 8:37 AM CDTRiver Flood WarningICTButler, Cowley24 hr
May 8, 8:49 AM CDTRiver Flood WarningICTSumner25 hr
May 8, 8:49 AM CDTRiver Flood WarningICTCowley55 hr
May 8, 8:57 AM CDTRiver Flood WarningICTHarvey, Reno3 days
May 8, 9:19 AM CDTAreal Flood WarningICTBarton, Rice6 hr
May 8, 10:09 AM CDTRiver Flood WarningICTAllen36 hr
May 8, 10:17 AM CDTRiver Flood WarningICTWilson17 hr
May 8, 10:55 AM CDTRiver Flood WarningICTButler, Cowley21 hr
May 8, 11:55 AM CDTAreal Flood WarningICTChase5 hr
May 8, 11:58 AM CDTAreal Flood WarningICTAllen, Neosho, Wilson5 hr
May 8, 2:46 PM CDTAreal Flood WarningICTBarton, Rice24 hr
May 8, 3:02 PM CDTRiver Flood WarningICTButler, Cowley48 hr
May 8, 3:24 PM CDTAreal Flood WarningICTChase, Marion24 hr
May 8, 4:45 PM CDTAreal Flood WarningICTAllen, Neosho21 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.